Kansas, 2017

Hail and Damaging Wind in Kansas, May 10, 2017

May 10, 2017 · NWS ICT · 3 events in 2 counties and zones

A couple of storms affected the counties in the far southeastern sections of Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A couple of storms affected the counties in the far southeastern sections of Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 10, 2:35 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 10, 2:35 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
335 PM CDT Wed May 10 2017

.SHORT TERM...(This Evening through Saturday Night)
Issued at 333 PM CDT Wed May 10 2017

This Evening To Thursday Night:

Forecast Highlight:

Strong/severe thunderstorms with heavy rains for all areas tonight
and for primarily Southeast KS Thursday & Thursday Night.

A mid-upper cyclone that has been moving slowly east from Northern
Baja California since Monday has moved over New Mexico this
afternoon. Meanwhile, a stationary front remains parked from along
the Iowa/Missouri Border, across Northern Kansas, to Southeast
Colorado. The upper cyclone will continue to move slowly east with
the cyclone reaching the Texas/Oklahoma Panhandle region tonight,
then along the Kansas/Oklahoma border on Thursday. The low should
evolve into an open wave as it moves across the Oklahoma/Arkansas
Border late Thursday Night. With the mid-upper flow paralleling
the front tonight and Thursday, the front should remain nearly
stationary this evening. Thunderstorms will redevelop along the front
tonight and may push the front slowly southeast late tonight/very
early Thursday Morning. While strong/severe thunderstorms remain
possible, the greatest threat has shifted to heavy rains due in no
small part to echo-training. The front might reach the Southeast
Kansas/Northeast Oklahoma border Thursday Afternoon and as such
the greatest strong/severe thunderstorm potential would likewise
shift southeast with Southeast Kansas at greatest risk Thursday
and Thursday Evening as currently forecast. In fact, the strong/
severe potential may be greater for Southeast Kansas on Thu where
the airmass along and southeast of the boundary destabilizes. The
front's positioning will be watched closely. With the upper-deck
pattern becoming more progressive, the front would accelerate
Thursday Night, allowing high pressure to spread south into Kansas
late Thursday Night.

Friday To Saturday Night:
These periods will be quiet as the afore-mentioned high pressure
dominates. With the surface high's center moving east of the
forecast area on Saturday, a warming trend would commence as winds
become due south, albeit only 15 to 20 mph.

.LONG TERM...(Sunday through Wednesday)
Issued at 333 PM CDT Wed May 10 2017

The warming trend will increase considerably on Sunday and
continue into mid-week, as south winds increase in response to a
surface trough strengthening across the Western Plains. The next
chance for showers and perhaps a few thunderstorms will return
late Tuesday Night as moisture increases.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1228 PM CDT Wed May 10 2017

Scattered strong to severe convection will be possible ahead of a
southward sagging cold front this afternoon through tonight.
Expect reduced visibilities and ceilings in and near convection
into the IFR category. Post-frontal MVFR/IFR stratus is also
expected later tonight into Thursday morning across the area.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    61  72  51  72 /  50  50  40   0
Hutchinson      59  68  48  72 /  60  50  30   0
Newton          59  68  49  70 /  60  50  40   0
ElDorado        60  72  51  71 /  60  50  50   0
Winfield-KWLD   61  76  52  73 /  50  50  50  10
Russell         54  63  45  73 /  70  70  10   0
Great Bend      55  64  45  72 /  70  60  10   0
Salina          58  66  47  73 /  70  60  20   0
McPherson       58  66  48  71 /  60  50  30   0
Coffeyville     65  77  55  73 /  50  60  60  10
Chanute         63  75  54  72 /  50  50  60  10
Iola            62  74  53  72 /  50  50  60  10
Parsons-KPPF    64  76  55  72 /  50  60  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...KED
Hazardous weather outlook, May 10, 2:54 PM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
354 PM CDT Wed May 10 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
354 PM CDT Wed May 10 2017

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms remain possible for all areas. While
half dollar-sized hail and 60 to 65 mph winds may occur, the threat
for heavy rains is increasing with localized flooding resulting.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to severe thunderstorms remain possible Thursday
afternoon and Thursday evening across Southeast Kansas.

Isolated thunderstorms will return to the forecast next Tuesday
Night and may continue through mid-week. While the risk for
organized severe weather appears low at this time, a few strong
thunderstorms remain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 10, 2:16 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
316 PM CDT WED MAY 10 2017

KSZ093-102045-
Cowley KS-
316 PM CDT WED MAY 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Cowley County in south central Kansas...

* Until 345 PM CDT

* At 314 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm just west of Hardy, or 11 miles
  southeast of Arkansas City...moving northeast at 40 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Dexter and Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3728 9684 3725 9653 3713 9652 3700 9663
      3700 9700
TIME...MOT...LOC 2015Z 215DEG 35KT 3696 9689

DARMOFAL
Special weather statement, May 10, 2:24 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
324 PM CDT WED MAY 10 2017

KSZ092-093-102100-
Cowley KS-Sumner KS-
324 PM CDT WED MAY 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Cowley County in south central Kansas...
  Southeastern Sumner County in south central Kansas...

* Until 400 PM CDT

* At 322 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles northeast of South Haven, or
  9 miles south of Wellington...moving northeast at 55 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Winfield, Wellington, Oxford, Udall and Perth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3717 9751 3748 9714 3748 9709 3726 9692
      3702 9735
TIME...MOT...LOC 2023Z 233DEG 52KT 3714 9735

DARMOFAL
Special weather statement, May 10, 2:51 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
351 PM CDT WED MAY 10 2017

KSZ092-102115-
Sumner KS-
351 PM CDT WED MAY 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Sumner County in south central Kansas...

* Until 415 PM CDT

* At 349 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles west of Braman, or 10 miles
  southeast of Caldwell...moving northeast at 60 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wellington, Oxford, South Haven, Hunnewell, Wellington Airport and
  Perth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3736 9738 3727 9715 3718 9715 3700 9721
      3700 9760
TIME...MOT...LOC 2051Z 207DEG 52KT 3695 9746

DARMOFAL
Special weather statement, May 10, 3:02 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
402 PM CDT WED MAY 10 2017

KSZ093-094-098-102130-
Cowley KS-Chautauqua KS-Elk KS-
402 PM CDT WED MAY 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  East central Cowley County in south central Kansas...
  Northwestern Chautauqua County in southeastern Kansas...
  Western Elk County in southeastern Kansas...

* Until 430 PM CDT

* At 400 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles south of Grenola, or 8 miles
  north of Cedar Vale...moving northeast at 50 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Howard, Moline, Grenola and Elk Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3712 9643 3719 9660 3755 9642 3745 9610
TIME...MOT...LOC 2102Z 212DEG 43KT 3723 9648

DARMOFAL
Special weather statement, May 10, 3:17 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
417 PM CDT WED MAY 10 2017

KSZ093-102145-
Cowley KS-
417 PM CDT WED MAY 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Cowley County in south central Kansas...

* Until 445 PM CDT

* At 414 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Arkansas City...moving
  northeast at 55 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Arkansas City, Winfield, Dexter, Geuda Springs, Maple City,
  Winfield City Lake and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3715 9715 3745 9694 3708 9654 3700 9681
      3700 9715
TIME...MOT...LOC 2117Z 239DEG 49KT 3704 9705

MCGUIRE
Special weather statement, May 10, 4:00 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
500 PM CDT WED MAY 10 2017

KSZ093-094-098-102230-
Cowley KS-Chautauqua KS-Elk KS-
500 PM CDT WED MAY 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  East central Cowley County in south central Kansas...
  Chautauqua County in southeastern Kansas...
  Southwestern Elk County in southeastern Kansas...

* Until 530 PM CDT

* At 458 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles northwest of Elgin, or 8
  miles west of Sedan...moving northeast at 40 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Sedan, Cedar Vale, Moline, Grenola, Peru, Chautauqua and Niotaze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3701 9653 3727 9663 3743 9628 3700 9597
TIME...MOT...LOC 2159Z 228DEG 34KT 3711 9634

MCGUIRE

The radar

The Tulsa radar (KINX), 120 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
May 10, 4:20 PM CST to 4:21 PM CST
Where
Chautauqua County, Sedan
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.130, -96.180

A 6 to 8 inch diameter tree branch was blown down.

Hail, Montgomery

When
May 10, 4:45 PM CST to 4:46 PM CST
Where
Montgomery County, 2.84 mi WSW of Indepdence Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.140, -95.830

Hail, Montgomery

When
May 10, 5:00 PM CST to 5:01 PM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.230, -95.710

North side of Independence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692963, 692961, 692962.